Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 231, NWS Little Rock, AR

July 12, 2012Polk County, Scott County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jul 12, 2012, 8:00 PM CDT for Polk County, Scott County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2012, 8:00 PM CDT (01:00 UTC)
Expired
Jul 12, 2012, 8:30 PM CDT
In force
30 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 71 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:38 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 12, 6:38 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
638 PM CDT THU JUL 12 2012

.DISCUSSION...

UPDATED FOR THE 00Z AVIATION DISCUSSION.

&&

.AVIATION...

FORECAST THIS PERIOD WILL BE A PERSISTENCE BASED FORECAST.
CENTRAL/SOUTHERN ARKANSAS SHOULD SEE WIDESPREAD LOW-END MVFR CIGS
DEVELOP ONCE AGAIN TONIGHT...WITH SOME AREAS OF IFR/LIFR
CONDITIONS POSSIBLE. LOWEST FLIGHT CONDITIONS WILL BE DOWN TOWARDS
KLLQ. WHERE IFR CIGS SHOULD FORM AROUND 05Z MUCH LIKE LAST NIGHT.
WENT WITH AN AVERAGING APPROACH FOR VSBY AT KLLQ AND LIMITED IT TO
2SM THERE AS OBS LAST NIGHT SHOWED VSBY BOUNCING AROUND BETWEEN
1/4SM AND 2 1/2SM OVERNIGHT. ELSEWHERE...PRIMARY CAUSE FOR LOW
FLIGHT CATEGORIES WILL BE CIGS AND HAVE LITTLE TO NO VSBY
REDUCTIONS AT KHOT...KM89...KLIT AND EVEN KPBF. UPPER LEVELS WILL
NOT CHANGE MUCH OVER THE NEXT 24 HRS AND GUIDANCE SHOWS SCATTERED
CONVECTION OVER FAR SE ARKANSAS SHORTLY AFTER DAYBREAK. GIVEN
SPOTTY NATURE OF PRECIP OVER LAST FEW DAYS...WILL CONTINUE WITH
MENTION OF VCSH FOR KPBF AND KLLQ AFTER 15Z...AND NOT MENTION ANY
PRECIP FOR KHOT...KM89 AND KLIT. VFR CONDITIONS...MOSTLY SUNNY
SKIES AND DRY CONDITIONS ARE EXPECTED UP NORTH.

&&

.PREV DISCUSSION... /ISSUED 231 PM CDT THU JUL 12 2012/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
NO APPRECIABLE CHANGES WILL BE MADE TO THE ONGOING FORECAST THIS
AFTERNOON AS UNSETTLED CONDITIONS WILL PREVAIL...ESPECIALLY OVER THE
SOUTHEAST CORNER OF THE COUNTY WARNING AREA. NAM SOLUTION OUT OF
PHASE WITH THE OTHER SOLUTIONS CONCERNING ITS QPF AND AS SUCH WILL
BE DISREGARDED THIS AFTERNOON. A BLEND OF THE GFS/ECMWF/WRF WILL BE
USED TO DO WHATEVER TWEAKING NEEDS TO BE DONE.

LATEST SURFACE ANALYSIS PLACES NEARLY STATIONARY BOUNDARY CURVING
FROM SOUTHWEST ARKANSAS TO THE EAST CENTRAL PART OF THE STATE.
WEAK LOW PRESSURE WILL TRAVERSE THE FRONT KEEPING AT LEAST A CHANCE
OF PRECIPITATION OVER THE SOUTHEAST AND EAST CENTRAL ZONES THROUGH
FRIDAY WITH A DEFINITE DIURNAL TREND EXPECTED.

IN THE UPPER LEVELS...WITH THE PREVAILING WESTERLIES PUSHED INTO
SOUTHERN CANADA...ANTICYCLONES CENTERED NEAR THE FOUR CORNERS AND
OFF THE MID ATLANTIC COAST WITH DOMINATE. IN BETWEEN THESE TWO
FEATURES...THE AFOREMENTIONED FRONT RESIDES AND WHILE ALL MODELS
INDICATE IT WEAKENING TO MORE A SHEAR AXIS...THE FACT IS IT REMAINS
GENERALLY IN IN THE SAME GENERAL AREA THROUGH THE PERIOD.

THROW PLENTY OF GULF MOISTURE INTO THE EQUATION WITH PWATS OVER 1.5
TO 2 INCHES AND THE RESULT WITH WILL CONTINUING PRECIPITATION
CHANCES OVER THE SOUTH AND EAST. FURTHER NORTH AND WEST OF THIS
AXIS...ONLY ISOLATED PRECIPITATION CHANCES CAN BE JUSTIFIED. ONCE
AGAIN...THE MAJORITY OF THE PRECIPITATION WILL BE DIURNALLY DRIVEN.

INCREASED CLOUD COVER AND CONTINUING PRECIPITATION CHANCES WILL KEEP
TEMPERATURES IN CHECK THROUGH THE PERIOD WITH READINGS POSSIBLY
AVERAGING SLIGHTLY BELOW SEASONAL NORMS. ECMWF/MAV/MEX GUIDANCE
NUMBERS ALL IN DECENT AGREEMENT THIS AFTERNOON AND WILL BE BLENDED.

LONG TERM...MONDAY THROUGH THURSDAY
NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE BEGINNING OF THE
PERIOD AS A STRONG RIDGE OF HIGH PRESSURE RESIDES TO THE WEST. THIS
FLOW WILL CONTINUE TO ALLOW SMALL DISTURBANCES TO PASS THROUGH THE
STATE AND TRIGGER DIURNAL CONVECTION. RAIN CHANCES WILL REMAIN
ISOLATED TO SCATTERED AT BEST...WITH BEST CHANCES OF RAINFALL COMING
AT THE BEGINNING OF THE PERIOD. TOWARDS THE END OF THE
PERIOD...MODELS SUGGEST THAT THE STRONG RIDGE OF HIGH PRESSURE THAT
HAS BEEN SO DOMINANT IN THE PAST WEEKS WILL BEGIN TO SLIDE TOWARDS
THE EAST. THIS WILL BRING A SLIGHT WARMING TREND TO THE REGION AND
BEGIN TO MINIMIZE PRECIPITATION CHANCES. ALTHOUGH A WARMING TREND
WILL BE SEEN...THE COMBINATION OF ISOLATED RAIN CHANCES...CLOUD
COVER AND HIGHER HUMIDITY VALUES SHOULD KEEP TEMPERATURES A BIT
UNDER THE CENTURY MARK. HOWEVER...HEAT INDEX VALUES COULD BEGIN TO
APPROACH 105 DEGREES BY THE END OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     89  70  89  69 /  30  20  30  30
CAMDEN AR         88  71  88  70 /  40  30  40  30
HARRISON AR       91  68  92  68 /  20  20  20  10
HOT SPRINGS AR    89  71  89  71 /  30  20  30  30
LITTLE ROCK   AR  91  71  88  70 /  30  20  30  30
MONTICELLO AR     84  71  86  70 /  50  40  50  40
MOUNT IDA AR      90  71  90  71 /  30  20  30  20
MOUNTAIN HOME AR  91  69  91  68 /  20  20  20  20
NEWPORT AR        86  71  88  70 /  30  30  30  30
PINE BLUFF AR     85  72  87  71 /  40  30  40  40
RUSSELLVILLE AR   94  70  90  70 /  20  20  20  20
SEARCY AR         89  71  88  70 /  30  20  30  30
STUTTGART AR      84  71  87  70 /  40  30  40  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...64
Hazardous weather outlook, Jul 12, 5:00 AM CDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU JUL 12 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE TODAY AND
TONIGHT...PRIMARILY OVER CENTRAL AND SOUTHERN ARKANSAS NEAR AND TO
THE NORTH OF A STALLED FRONTAL BOUNDARY. WHILE WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...THE STRONGEST OF THESE STORMS COULD
APPROACH SEVERE LIMITS...PRODUCING BRIEF...DAMAGING WIND GUSTS.
LOCALIZED HEAVY RAINFALL WILL OCCUR WITH ANY SLOW MOVING
THUNDERSTORM.

EVEN WITH RAINFALL IN THE FORECAST...EXTREME WILDFIRE DANGER
CONTINUES ACROSS THE NATURAL STATE...AND MOST COUNTIES HAVE BURN
BANS IN PLACE. ANY FIRE THAT STARTS COULD SPREAD RAPIDLY AND QUICKLY
GET OUT OF CONTROL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REMAINDER
OF THE WEEK AND INTO THE WEEKEND...AS THE FRONT SLOWLY MEANDERS
AROUND THE STATE AND INTERACTS WITH DISTURBANCES IN THE FLOW ALOFT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG
AND SEVERE STORMS WILL BE POSSIBLE.

WHATEVER RAIN MATERIALIZES...IT WILL LIKELY HAVE LITTLE IMPACT ON
THE ONGOING DROUGHT. OUTDOOR BURNING OF ANY KIND IS STRONGLY
DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER ACTIVATION WILL BE LIMITED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

57

In the hours before

Special weather statement, Jul 12, 3:59 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
359 PM CDT THU JUL 12 2012

ARZ031-032-039-122145-
CONWAY AR-FAULKNER AR-PERRY AR-
359 PM CDT THU JUL 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...WESTERN
FAULKNER AND SOUTHERN CONWAY COUNTIES UNTIL 445 PM CDT...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES EAST OF MENIFEE...OR 6 MILES NORTHWEST OF
CONWAY...MOVING WEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MORRILTON...          WOOSTER...            TOAD SUCK...
  SEQUOYA PARK...       OPPELO...             MENIFEE...
  HOUSTON...            HILL CREEK...         PLUMERVILLE...
  OVERCUP...            NEW DIXIE...          MT OLIVE...
  BIGELOW...            BEAVER FORK LAKE...   STONY POINT...
  SPRING MEADOWS...     SHADY GROVE...        RIVERVIEW...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 103 AND 124.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3496 9268 3518 9286 3528 9248 3513 9242
TIME...MOT...LOC 2059Z 074DEG 16KT 3515 9253

225

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:27 PM CDTSpecial Weather StatementLZKPolk28 min
Jul 12, 8:46 PM CDTSevere Thunderstorm WarningLZKPolk29 min
Jul 12, 9:12 PM CDTSevere Thunderstorm WarningLZKPolk33 min
Jul 13, 5:14 PM CDTSpecial Weather StatementLZKJohnson46 min
Jul 13, 5:55 PM CDTSpecial Weather StatementLZKJohnson45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.